Advertisement
YOU ARE HERE: LAT HomeCollectionsInjuries

BOOSTER SHOTS: Oddities, musings and news from the
health world

Blood-thinning drug becomes risky after an injury

January 17, 2011|By Shari Roan, Los Angeles Times
  • Warfarin use and traumatic injuries are not a good combination
Warfarin use and traumatic injuries are not a good combination (Mel Melcon / Los Angeles…)

The blood-thinning drug warfarin is used by millions of people to prevent blood clots. However, people who suffer traumatic injuries while taking the medication are more likely to die.

Researchers at Vanderbilt University studied the outcomes of adults who were admitted to trauma centers. They found warfarin users were more likely to die from their injuries compared with non-warfarin users: 9.3% compared with 4.8%. These patients were also more likely to have more severe injuries and to have sustained injuries in their homes. The biggest impact was among people younger than age 65 who had bleeding in the brain. They were 50% more likely to die compared with similar-aged patients who didn't take warfarin.

Doctors aren't in total agreement about the best way to treat traumatic injuries among warfarin users. Better treatment protocols are needed, the authors said. And doctors should consider an individual's risk of bleeding from a traumatic injury before prescribing the drug.

The study is published in the Archives of Surgery.

Related: A Closer Look: A new blood thinner option

Return to Booster Shots blog.

Advertisement
Los Angeles Times Articles
|
|
|